votrient and cardiac issues

7 Posts | Page(s): 1 

votrient and cardiac issues

by jane99 on Tue Aug 09, 2016 01:19 PM

Quote | Reply

Has anyone had any cardiac side effects from votrient? I have been on votrient for almost 5 years and it has been very effective at keeping me in remission. At the end of June I had a mild heart attack that was caused by a cardiac spasm. My cardiologist said he sometimes sees these spasms in chemo patients. I had never had any cardiac issues before, although when they did the cardiac cath they found a 50% blockage in the vessel where the attack occurred. I am now on heart meds. I know votrient can cause heart problems and am wondering if anyone else has had anything like this. Thank you.

RE: votrient and cardiac issues

by peggyznd on Wed Aug 10, 2016 09:32 PM

Quote | Reply

It would seem unlilkely that a blockage would be caused by Votrient, as the mechanism of action is the breaking down of blood vessel development to stop the tumor. Votrient is an "anti-angiogenesis" drug, roughly translates to against the new growth of blood vessels.  "Chemo", as such, is very different, and there are many types of chemos as well.

If you are not getting good explanations from your oncologist--hope you are seeing an experienced kidney cancer oncologist--you may need to seek out a second opinion.  While you are doing so, check the website of the manufacturer of Votrient/also called pazopanib at http://www.votrient.com.

Glad to know you are getting a good remission, and must say that five years is quite long.  Did you have clear cell or other type of RCC, and where were/are the mets?

peggyRCC.com

RE: votrient and cardiac issues

by jane99 on Wed Aug 10, 2016 10:25 PM

Quote | Reply

I did have clear cell with localized mets to the lymph nodes and vena cava. Had three surgeries, the last one in Sept of 2011.  Would like to go off votrient at some point but since I have had two recurrences in the past, my oncologist feels it is better to stay on it to keep anything new from cropping up. Thank you for your response. How are you doing?

RE: votrient and cardiac issues

by peggyznd on Thu Aug 11, 2016 08:24 PM

Quote | Reply

Thanks for asking and for the details.  I am doing well, now 12 years out from being in a high dose interleukin program, which is the first approved treatment for kidney cancer. Now 67, but iwth a large 10cm tumor at the outset.  It revs up the immune system and for some, as me, is essentially a cure.  For others it can provide a partial response with shrinkage, which can be followed by surgery or ablation, bringing the person back to NED.  Others get stability with neither growth nor shrinkage, and with that can go on with monitoring, but not needing any drugs.  Ever watchful, of course, as you can imagine.

There is little evidence in the medical literature that taking Votrient or other such drugs is preventative in patients, but it would seem that you are proving to be the exception.  Are you getting CTs every six months or so, and is there anything special about your case or your general health that seems to have made this possible.  Also, has your doctor considered writing up a paper about you?  This kind of information can be very useful to other doctors and patients.  Wondering also how the side effect have been and what the level of dosage you are one. 

Sending my best.

Peggy

RE: votrient and cardiac issues

by jane99 on Sat Aug 13, 2016 05:24 AM

Quote | Reply

Wow. Interleukin is really tough from what I hear. Glad it has worked for you. Do you have ct scans regularly? I have them every 6 months or so.  I am taking 400 mg of votrient a day; I think 800 mg daily is the usual dose. That was what I was supposed to take but I got the dose wrong and by the time I figured it out I was in remission, so my oncologist said to keep it at the lower dose. I am a small person anyway, about 100 pounds, so I guess it works out ok. I have the usual tummy issues with votrient, but the fatigue is the most annoying. After my heart attack, I had a three week votrient holiday while I got used to the new heart meds and it was so nice not to have to worry about being sick to my stomach or counting the minutes till my next nap, but I can't really complain too much as I have been in remission much longer than anyone thought I would be. 

RE: votrient and cardiac issues

by peggyznd on Sat Aug 13, 2016 12:34 PM

Quote | Reply

Jane99, I would definitely say that interleukin is tough, but I haven't had to take it for nearly 12 years.  Generally very healthy and active, now taking care of grandchildren overseas for a few weeks.  Lots of value to NOT having to take daily medicine. I do have annual CT scans, with contrast, as I am always alert to the reality tht this could return, and would want to find it sooner than later.

Since you have now had a heart attack, you would likely not be permitted to use interleukin, as it can be tough--temporarily--on the heart and blood pressure. Wondering why Votrient vs Sutent was chosen for you, and if other meds were also considered.  Back to my recommendation to get a second opinion--most patients benefit from this--as you have encountered this new situation.

Maybe my blog at www.peggyRCC.com miight give some more background to the questions that you might ask any oncologist.  Next would be to see what the answers would be from an expert in kidney cancer.  Admittedly, it is not easy to keep up with kidney cancer, as there are no many new variations of the disease being described, and so many medications, with NO clear way to determine who is more likely to respond to one treatment vs the other.

RE: votrient and cardiac issues

by jane99 on Sat Aug 13, 2016 03:41 PM

Quote | Reply

My son asked my oncologist about interleukin a few years ago and we were told it would be too much for me. You must be superwoman! Actually I have been on sutent, affinitor, torisel (I think that is what it was---seems like ancient history). Nothing worked for me until the votrient. I had grade 4 cancer and it was very aggressive. I will check out your blog. Thanks.

7 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.